Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Tallahassee, FL

April 13, 20205 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 13, 2020, 2:22 AM CDT for 5 counties in Florida. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 2:22 AM CDT (07:22 UTC)
Expired
Apr 13, 2020, 3:15 AM CDT
In force
53 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 24 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 2:40 AM CDTTSTM WND DMG1 Ne Ponce De Leon, FLWIDESPREAD TREES COUNTY WIDE INCLUDING PONCE DE LEON.
Apr 13, 2:45 AM CDTTSTM WND DMGCaryville, FLSOCIAL MEDIA REPORT OF A SHED PICKED UP BY STRONG WINDS AND THROWN ACROSS THE STREET.
Apr 13, 2:50 AM CDTTSTM WND DMGBonifay, FLWIDESPREAD TREES DOWN IN BONIFAY.
Apr 13, 3:00 AM CDTTSTM WND DMGGraceville, FLSOCIAL MEDIA REPORT OF POWER LINES DOWN IN THE GRACEVILLE AREA.
Apr 13, 3:15 AM CDTTSTM WND DMGChipley, FLSOCIAL MEDIA REPORT OF TREES DOWN IN THE CHIPLEY AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 10:45 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS52 KTAE 130722
SVRTAE
FLC005-059-063-131-133-130815-
/O.NEW.KTAE.SV.W.0067.200413T0722Z-200413T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
222 AM CDT Mon Apr 13 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Jackson County in the Panhandle of Florida...
  Northwestern Bay County in the Panhandle of Florida...
  Walton County in the Panhandle of Florida...
  Holmes County in the Panhandle of Florida...
  Washington County in the Panhandle of Florida...

* Until 315 AM CDT.

* At 222 AM CDT, a severe thunderstorm was located 11 miles northeast
  of De Funiak Springs, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Panama City Beach, Vernon, Santa Rosa Beach, De Funiak Springs,
  Bonifay, Chipley, Graceville, Eglin Air Force Base, Bradford,
  Union, Liberty, Live Oak, Malone, Freeport, Cottondale, Ponce De
  Leon, Alford, Caryville, Wausau and Esto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for southeastern
Alabama...and the Panhandle of Florida.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3076 8637 3099 8604 3100 8513 3019 8583
      3038 8638 3038 8633 3042 8631 3040 8629
      3040 8623 3043 8625 3038 8617 3039 8611
      3043 8612 3044 8616 3047 8613 3046 8619
      3050 8620 3048 8622 3046 8638
TIME...MOT...LOC 0722Z 251DEG 48KT 3083 8597 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

72-BUNKER
1 follow-up statement
990 
WWUS52 KTAE 130754
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
254 AM CDT Mon Apr 13 2020

FLC005-059-063-131-133-130815-
/O.CON.KTAE.SV.W.0067.000000T0000Z-200413T0815Z/
Jackson FL-Bay FL-Walton FL-Holmes FL-Washington FL-
254 AM CDT Mon Apr 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR WESTERN JACKSON...NORTHWESTERN BAY...SOUTHERN WALTON...HOLMES AND
WASHINGTON COUNTIES...

At 254 AM CDT, a severe thunderstorm was located over Graceville,
moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Panama City Beach, Vernon, Chipley, Graceville, Santa Rosa Beach,
Bonifay, Eglin Air Force Base, Bradford, Live Oak, Malone, Freeport,
Cottondale, Ponce De Leon, Alford, Caryville, Wausau, Esto,
Westville, Ebro and Campbellton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for the Panhandle
of Florida.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3038 8638 3038 8633 3042 8631 3040 8629
      3040 8623 3043 8625 3038 8617 3039 8611
      3043 8612 3044 8616 3047 8613 3046 8619
      3050 8620 3048 8622 3049 8622 3099 8591
      3100 8513 3019 8583
TIME...MOT...LOC 0754Z 251DEG 48KT 3097 8550 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

72-BUNKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:05 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 13, 2:05 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
305 AM EDT Mon Apr 13 2020

.NEAR TERM [Through Tonight]...

Tornado watches are up for portions of the tri-state region as a
broken line of thunderstorms, edging into our SW GA/SE AL counties
currently as of 2 AM CT, aided by 1000 J/kg CAPE and a 70 kt LLJ
pumps high theta-e air into and ahead of the line. Progging the
line out places the line into our central sections in the predawn
hours and into the eastern Big Bend counties after dawn. SPC has
an enhanced risk for severe storms early this morning then slight
risk after dawn ahead of the line with all modes of severe
weather possible given the highly sheared environment. The line
appears to move south of the eastern Big Bend early to mid
afternoon and the supporting trough and dynamics move further
north and away from the region.

.SHORT TERM [Tuesday through Wednesday]...

Cold front will stall across the coastal waters and east Big Bend
as the supporting trough races northeast and ridging to the south
stops its movement southward. Good convergence with cyclonic flow
aloft will lead to good rain chances this period along and just
north of the front as it moves little through Wednesday. The upper
trough moves through Wednesday adding additional diffluence aloft
and additional heavy rainfall amounts before it gets pushed
southward in the long term.

.LONG TERM [Wednesday Night Through Monday]...

A slight break in the active weather is possible late this work
week but relative cyclonic flow over much of the eastern US will
lead to additional chances for shower and thunderstorms across the
area into the weekend

&&

.AVIATION...
[Through 06Z Tuesday]

Updated timing of arrival for line of thunderstorms based from
latest high resolution guidance to each of our TAF sites. Expect
MVFR/IFR just ahead of the line, variable strong wind gusts with
the line along with heavy thunderstorms, an hour or two of
degraded flight conditions behind the line, then decreasing
westerly winds and VFR conditions after that through the rest of
the TAF period.

&&

.MARINE...

Hazardous marine conditions will continue today with an
improvement this evening. Today, a cold front will move from west
to east with strong thunderstorms accompanying the front. Ahead of
this line, strong onshore flow will continue. Wave heights will be
around 6 to 10 feet today with improvement tonight. Gale warning
will expire this morning, and even though winds will decrease
through the day, wave heights will remain at or above 7 feet and
the small craft advisory will be left in tact till this evening.

&&

.FIRE WEATHER...

No hazardous fire weather conditions are expected over the next
few days.

&&

.HYDROLOGY...

The storm system moving through is only expected to bring around
1-1.5 inches of rain across the region due to the fast movement of
the cold front. No flooding is expected with this system.

The cold front is expected to stall near the Gulf Coast and will
be a focus for additional showers and storms. There is the
possibility of an additional 2-4 inches of rain on Tuesday and
Wednesday. At the current time, most of the guidance indicates the
heaviest rain is expected to occur over North Florida, in areas
with moderate drought conditions, thus little or no flooding is
anticipated with these rainfall amounts.

For coastal flood concerns, strong onshore flow will lead to some
minor coastal flooding around the time of high tide this morning
in Apalachee Bay. Water levels of 1 to 1.5 ft MHHW are possible
around Apalachee Bay. These levels typically only impact boat
ramps along the coast.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   88  62  84  61  75 /  80  30  50  80  80
Panama City   82  64  80  60  75 /  30  30  50  80  80
Dothan        84  57  82  55  73 /  10  10  20  70  50
Albany        84  59  84  58  74 /  40  10  20  70  60
Valdosta      86  63  82  62  73 /  80  30  50  70  90
Cross City    83  67  82  67  80 /  70  50  60  40  70
Apalachicola  81  65  78  63  73 /  80  50  60  70  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 5 AM EDT /4 AM CDT/ early this morning for
     Calhoun-Central Walton-Coastal Bay-Coastal Franklin-Coastal
     Gulf-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland Gulf-
     Jackson-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through Tuesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 5 PM EDT /4 PM CDT/ this afternoon for
     Coastal Bay-South Walton.

GA...Wind Advisory until 5 AM EDT early this morning for Baker-Ben
     Hill-Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-
     Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 4 AM CDT early this morning for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory from 7 AM this morning to 7 PM CDT this
     evening for Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
     from Mexico Beach to Okaloosa Walton County Line FL from 20
     to 60 NM.

     Gale Warning until 7 AM CDT this morning for Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Apalachicola to Mexico Beach FL from 20 to
     60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

     Small Craft Advisory until 8 PM EDT this evening for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Scholl
MARINE...Scholl
FIRE WEATHER...Scholl
HYDROLOGY...Godsey

In the hours before

Local storm report, Apr 13, 12:40 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     TSTM WND DMG     1 E ARITON              31.60N 85.69W
04/13/2020                   DALE               AL   LAW ENFORCEMENT

            TREE DOWN ON COUNTY ROAD 72.

&&

LN
Local storm report, Apr 13, 1:03 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
203 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     TSTM WND GST     1 NW CAIRNS AAF         31.28N 85.72W
04/13/2020  M51 MPH          DALE               AL   AWOS

            AWOS STATION KOZR OZARK CAIRNS AAF.

&&
Local storm report, Apr 13, 1:21 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     1 NNE CLINTONVILLE      31.43N 85.89W
04/13/2020                   COFFEE             AL   LAW ENFORCEMENT

            REPORTS OF TREES DOWN, TREES ON POWER LINES,
            TREES ON MULTIPLE COUNTY ROADS NOT ONLY
            AROUND NEW BROCKTON BUT VARIOUS OTHER PARTS
            OF THE COUNTY OVER THE LAST HOUR. COUNTY
            ROADS 260, 216, 248 AND 239 ALL HAD TREES
            DOWN.

&&

LN
Local storm report, Apr 13, 1:29 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     1 ESE GEORGETOWN        31.88N 85.08W
04/13/2020                   QUITMAN            GA   LAW ENFORCEMENT

            TREE ON POWER LINES ALONG US HWY 82.

&&

LN
Local storm report, Apr 13, 1:35 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     2 NNE GRABALL           31.61N 85.27W
04/13/2020                   HENRY              AL   LAW ENFORCEMENT

            911 CALL CENTER REPORTS WIDESPREAD TREES
            DOWN COUNTY WIDE AS WELL AS POWER OUTAGES.

&&

LN
Local storm report, Apr 13, 2:19 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     1 SSW ENTERPRISE        31.30N 85.86W
04/13/2020                   COFFEE             AL   LAW ENFORCEMENT

            TREES DOWN, POWER LINES DOWN, TREES ON POWER
            LINES ACROSS ENTERPRISE.

&&

LN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:24 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton66 min
Apr 13, 2:03 AM CDTSpecial Marine WarningTAE117 min
Apr 13, 2:14 AM CDTTornado WarningTAEHolmes, Walton31 min
Apr 13, 3:09 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington66 min
Apr 13, 4:04 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 1 more56 min
Apr 13, 4:07 AM CDTSpecial Marine WarningTAE113 min
Apr 13, 4:52 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 3 more53 min
Apr 13, 5:35 AM CDTSevere Thunderstorm WarningTAEFranklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 1 more55 min
Apr 13, 5:43 AM CDTSpecial Marine WarningTAE92 min
Apr 13, 5:50 AM CDTSpecial Marine WarningTAE115 min
Apr 13, 6:25 AM CDTSevere Thunderstorm WarningTAEFranklin, Gulf, Jefferson, Leon, Liberty, Madison and 2 more65 min
Apr 13, 6:45 AM CDTSpecial Marine WarningTAE2 hr
Apr 13, 6:56 AM CDTSevere Thunderstorm WarningTAEJefferson, Madison49 min
Apr 13, 7:21 AM CDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor24 min
Apr 13, 7:41 AM CDTSevere Thunderstorm WarningTAEMadison34 min
Apr 13, 7:42 AM CDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor63 min
Apr 13, 8:38 AM CDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor37 min
Apr 13, 9:17 AM CDTSpecial Weather StatementTAELafayette43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.